Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Miami, FL

May 5, 2021Glades County, Florida

NWS Miami, FL issued this special weather statement at May 5, 2021, 6:58 PM EDT for Glades County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2021, 6:58 PM EDT (22:58 UTC)
Expired
May 5, 2021, 7:30 PM EDT
In force
32 min
Issued by
NWS Miami, FL

County Glades County, FL

The radar

The Tampa radar (KTBW), 126 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 11.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

949 
WWUS82 KMFL 052258
SPSMFL

Special Weather Statement
National Weather Service Miami FL
658 PM EDT Wed May 5 2021
 
FLZ063-052330-
Glades FL-
658 PM EDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST GLADES COUNTY UNTIL 730 PM 
EDT...

* At 657 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles west of Venus, or 12 miles
  west of Palmdale. This storm was nearly stationary.

* Small hail, excessive cloud-to-ground lightning, and winds in
  excess of 45 mph possible with this storm.

* This storm will remain over mainly rural areas of west central
  Glades County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2703 8133 2689 8141 2692 8156 2703 8156
      2703 8134 2704 8134 2704 8133
TIME...MOT...LOC 2257Z 200DEG 1KT 2701 8150 

$$

RAG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at May 5, 4:10 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 5, 4:10 PM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Miami FL
410 PM EDT Wed May 5 2021

.SHORT TERM (Rest of Today through Thursday)...

Rest of Today and Tonight... Surface high pressure across the
western Atlantic and ridging aloft will help suppress convection
this afternoon. Showers and storms are still in the forecast, with
the highest chances across inland areas and the Lake Region,
including southern Palm Beach County and far northern Broward
County, though the aforementioned ridging/high will limit
significant vertical growth. GOES-16 water vapor imagery also shows
some dry air in the low-mid levels, with a sounding measured PW of
1.25 inches. After RAOB analysis of MFL's 05/12Z sounding, forecast
convective parameters are in good shape, with DCAPE ~2500 J/kg and
CAPE ~2500 J/kg. Fortunately with the aforementioned ridging and
infiltration of somewhat drier air, coverage should be on the
isolated side despite the favorable parameters.

With SW mid-level steering flow, any convection that does develop
this afternoon along sea breeze boundaries/interactions will
progress eastward towards the east coast. Meso-models are suggesting
at thunderstorm development across the interior, Lake Region, and
southern Palm Beach County/northern Broward County.
Did increase PoPs across the nearshore coastal waters of Palm Beach
and Broward counties due to the eastern progression and also capped
PoPs at 35 percent and PoT thunder at 20 percent for the remainder
of the afternoon.

Shower and thunderstorm activity will taper off as the evening
progresses, leading to mostly dry conditions for the rest of
Wednesday night. However, keeping silent PoPs ~10 to 14 percent over
the Atlantic waters. With the ongoing wildfire down in southern
Miami- Dade County, there could be some patchy smoke across portions
of Miami-Dade County once again during the overnight hours as the
winds become light and variable. Any patchy smoke should start to
dissipate as the winds begin to increase early Thursday morning.

Thursday...

Queue the weather pattern shift for Thursday as a mid-upper level
trough is forecast to trek across the SE CONUS while a cold front
sluggishly approaches South FL. This will flatten the persistent
ridge over the region. Winds across the area will veer to a S to SW
direction as the frontal boundary progresses closer. Models are
still suggesting on both the Gulf and Atlantic sea breeze to form
Thursday afternoon. This in combination with the aforementioned
trough and front will enhance instability across South FL,
especially for inland and eastern locations of the CWA where the
seabreezes will provide stronger low-level convergence and focus
for ascent. With SW to WSW mid-level steering flow at ~20 to 25
kt, convection that forms due to sea breeze interactions and
boundary collisions will be swept eastward and once again towards
the east coast metro areas. Capped PoPs at 80 percent for the time
being.

Looking at several severe weather parameters for tomorrow afternoon,
most are conducive for strong to severe storms to develop:

-Forecast CAPE and DCAPE ~1500 J/kg and ~1400 J/kg, respectively
-500 mb temps in the ~-8.0 to -9.0 degrees C range
-Mid-level lapse rates steepening into the ~-6.0 to -7.0 range (can
become even steeper depending on how much diurnal heating/sunshine
peeks through the increasing cloud cover)
-0-3km SRH values ~85 m2/s2

These parameters will aid in updraft intensity/development, strong
downbursts/microbursts, hail, frequent lightning, funnel clouds, and
heavy rainfall. The addition of models hinting at the possibility of
a vort maxima passing through will further aid in storm development
during the afternoon hours.

As a result, the Storm Prediction Center (SPC) has placed the
eastern half of South FL in a Marginal Risk area for severe
thunderstorms Thursday into Friday morning. Depending how models
evolve this could change, so keep up with the forecast! Main hazards
with any strong to severe storm will be frequent lightning,
borderline severe hail, strong to damaging wind gusts, and localized
flooding.

High temperatures on Thursday will be another scorcher, with highs
in the low to mid 90s and heat indices in the upper-90s to low-100s.

.LONG TERM (Thursday Night through Wednesday)...

Key Messages:

1) Enhanced fire weather conditions could become possible on
Friday and Saturday afternoons, especially across southwest
Florida where relative humidity values could fall to critical
thresholds.

2) Low-end shower and thunderstorm chances will continue
throughout the extended forecast period, with the highest chances
being on Friday afternoon across the east coast.

From Thursday night into Friday, a large-scale eastern CONUS
trough will begin shifting eastward into the western Atlantic
waters as a mid-level jet streak ejects northeastward out of the
base of the trough. DCVA in the exit region of the jet streak
will foster surface cyclogenesis over the western Atlantic waters,
allowing the previously mentioned cold front to move through
South Florida by Saturday, though it could linger over the
Florida Straits. The cold front will be slow to depart the area,
and lingering moisture in the boundary layer combined with daytime
heating could allow for scattered showers and a few thunderstorms
to develop on Friday -- especially along the east coast where an
enhanced sea breeze will provide mesoscale ascent coincident with
the lingering surface boundary.

Subsidence induced post-frontal drying (behind the surface front)
combined with daytime heating could support enhanced fire weather
conditions on Friday and Saturday afternoons as relative humidity
values drop into the middle to upper 30s across southwest Florida.
There is a substantial spread amongst the global model solutions
regarding dewpoints behind the cold front, though present
indications are that locally critical conditions will be possible.

By this weekend, easterly flow and increasing boundary-layer
moisture will return to South Florida, favoring overnight/morning
convection along the east coast and adjacent Atlantic waters,
spreading to the western areas during the day. Beyond this
weekend, a surface high over the western Atlantic waters will
continue progressing eastward ahead of the next approaching
frontal system -- supporting southerly flow and positive low-
level theta-E advection across South Florida. These factors
combined with diurnal sea breeze development will support
continued rain and thunderstorm chances each day.

&&

.AVIATION(18Z TAFS)...

The weather will remain dry over South Florida TAF sites through
tonight before VCSH conditions Thursday morning. VCTS is then
forecasted for the east coast TAF sites after 19Z on Thursday.
The ceiling and vis should remain in VFR conditions, but could fall
down into the MVFR or even IFR conditions with any shower or storm
that does develop on Thursday.

&&

.MARINE...

An area of high pressure continues to dominate the weather pattern
over the Atlantic and Gulf waters for the rest of today, allowing
for the S to SE flow to continue. Winds will become more S to SW as
Thursday progresses due to an approaching cold front. This will help
to increase the chances of showers and thunderstorms by Thursday
afternoon and evening over the local waters. Some of the storms that
develop can be strong to severe, with frequent lightning,
waterspouts, strong hail, and winds possible. Behind the front,
winds will gradually shift around to the ENE over the weekend with
possible cautionary conditions across the Atlantic and Gulf waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            76  91  75  89 /  20  50  30  30
West Kendall     74  92  72  91 /  10  40  20  30
Opa-Locka        75  91  72  89 /  20  50  30  30
Homestead        74  90  72  89 /  10  30  20  30
Fort Lauderdale  77  90  74  89 /  20  50  40  30
N Ft Lauderdale  76  90  73  87 /  20  60  40  30
Pembroke Pines   75  92  73  89 /  20  50  40  30
West Palm Beach  75  90  71  86 /  20  70  40  30
Boca Raton       76  90  72  87 /  20  60  40  30
Naples           75  89  73  87 /  10  20  20  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Tonight/Thursday and Aviation/Marine...Fell
Thursday Night through Wednesday...Weinman

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, May 5, 4:09 PM EDT, 2 hours 49 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
409 PM EDT Wed May 5 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
060815-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
409 PM EDT Wed May 5 2021

...Scattered Thunderstorms This Afternoon/Evening Over Interior...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Thunderstorms: Isolated to scattered thunderstorms are possible this
afternoon over the interior, particularly near Lake Okeechobee
region and southern Palm Beach/northern Broward counties. The primary
hazards are lightning and gusty winds.

Visibilities: Patchy smoke is possible in southern Miami-Dade County
in association with a recent wildfire. This could reduce visibilities,
particularly after sunset.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The chances of thunderstorms will increase on Thursday afternoon into
Friday across the region as a cold front slowly moves across South
Florida. Strong to isolated severe thunderstorms are possible on
Thursday afternoon and Thursday evening across the east coast metro
area as well as portions of the interior. The strongest storms could
produce strong gusty winds, hail, and occasional/frequent lightning.
Localized flooding will also be possible across portions of the east
coast metro areas Thursday afternoon and Thursday evening.

The risk of rip currents will begin to increase again this upcoming
weekend across the Atlantic Coast beaches as east to southeasterly
flow increases.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, May 5, 5:38 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Miami FL
538 PM EDT Wed May 5 2021

FLZ063-066-052215-
Hendry FL-Glades FL-
538 PM EDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GLADES COUNTY UNTIL
615 PM EDT...

* At 538 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Muse, or 9 miles north of
  Labelle, moving northeast at 10 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Palmdale and Muse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2686 8121 2675 8156 2677 8157 2685 8156
      2703 8156 2703 8134 2704 8134
TIME...MOT...LOC 2138Z 237DEG 11KT 2689 8148

SB/HGW
Special weather statement, May 5, 6:13 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Miami FL
613 PM EDT Wed May 5 2021

FLZ063-052300-
Glades FL-
613 PM EDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GLADES COUNTY UNTIL 700
PM EDT...

* At 613 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles southwest of Venus, or 11
  miles west of Palmdale. This storm was nearly stationary.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Palmdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2686 8123 2683 8157 2703 8156 2703 8134
      2704 8134 2704 8133 2703 8133 2703 8127
      2712 8127 2712 8123
TIME...MOT...LOC 2213Z 269DEG 1KT 2700 8148

Weinman
Special weather statement, May 5, 6:44 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Miami FL
644 PM EDT Wed May 5 2021

FLZ066-067-070-071-052315-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Inland Palm Beach County FL-
644 PM EDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENDRY...NORTHERN
BROWARD AND SOUTHWESTERN PALM BEACH COUNTIES UNTIL 715 PM EDT...

* At 643 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Big Cypress Seminole
  Reservation, or 26 miles southeast of Montura, moving north at 15
  mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Holey Land Wildlife Refuge, Big Cypress Seminole Reservation and
  Rotenberger Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2620 8084 2625 8103 2652 8098 2644 8069
TIME...MOT...LOC 2243Z 197DEG 12KT 2630 8091

SB/RAG
Special weather statement, May 5, 6:58 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
658 PM EDT Wed May 5 2021

FLZ063-052330-
Glades FL-
658 PM EDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST GLADES COUNTY UNTIL 730 PM
EDT...

* At 657 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles west of Venus, or 12 miles
  west of Palmdale. This storm was nearly stationary.

* Small hail, excessive cloud-to-ground lightning, and winds in
  excess of 45 mph possible with this storm.

* This storm will remain over mainly rural areas of west central
  Glades County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2703 8133 2689 8141 2692 8156 2703 8156
      2703 8134 2704 8134 2704 8133
TIME...MOT...LOC 2257Z 200DEG 1KT 2701 8150

RAG

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:38 PM EDTSpecial Weather StatementMFLGlades37 min
May 5, 6:13 PM EDTSpecial Weather StatementMFLGlades47 min
May 5, 6:44 PM EDTSpecial Weather StatementMFLHendry31 min
May 5, 7:03 PM EDTSpecial Weather StatementMFLGlades42 min
May 5, 7:15 PM EDTSpecial Weather StatementMFLHendry45 min
May 5, 7:40 PM EDTSpecial Weather StatementMFLGlades35 min
May 5, 7:58 PM EDTSpecial Weather StatementMFLPalm Beach47 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.